Tornadoes · United States · Idaho · 2006

F0 tornado, Monteview, Idaho, April 4, 2006

This F0 tornado ran 0.4 miles across Jefferson County on April 4, 2006, touching down at 8:05 PM MDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
April 4, 2006
Touchdown
8:05 PM MDT (02:05 UTC)
Path length
0.4 miles (0.6 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Jefferson County
Touchdown point
43.880, -112.600
Lift-off point
43.880, -112.600
Record number
278

What the Weather Service recorded

Tornado located in open field. No damage occurred

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the tornado touched down at Apr 4, 3:00 PM MDT, 5 hours 5 minutes earlier.

Area forecast discussion, Apr 4, 3:00 PM MDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
300 PM MDT TUE APR 4 2006

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT.  IMPRESSIVE
DOUBLE-BARREL LOW HANGING JUST OFF THE WEST COAST WILL BE THE
WEATHER MAKER FOR EASTERN IDAHO IN THE SHORT TERM. STRONGER OF THE
TWO LOWS IS THE SOUTHERN ONE WITH A 100+ KNOT JET ASSOCIATED WITH
IT. SHOWERS REMAIN SCATTERED OVER THE AREA WITH LINES OF
THUNDERSTORMS DEVELOPING IN NV. AIRMASS WILL DESTABILIZE FURTHER
THIS AFTERNOON WITH SOME BREAKS IN THE CLOUDS PER SATELLITE IMAGES.
THINK THAT SHOWERS AND ISOLATED NOCTURNAL THUNDERSTORMS NOT OUT OF
THE QUESTION OVERNIGHT DUE WARM SOUTHERLY FLOW AND APPROACH OF UPPER
JET. WE REMAIN IN THE WARM SECTOR TONIGHT WITH SNOW LEVELS STARTING
OFF AT 8000-9000 FEET LOWERING SOMEWHAT TOWARD WED AM. SFC-MID LEVEL
LOW DEVELOPS IN NRN NV WED AM AND TRACKS RIGHT THROUGH CENTRAL ID
PER MODELS. AIRMASS IS STILL UNSTABLE IN THE WARM SECTOR SO KEPT A
SLIGHT CHANCE OF THUNDER IN THE EASTERN AREAS. SNOW LEVELS START TO
FALL WITH THE COLDER AIR ASSOCIATED WITH THE UPPER LOW MOVES
IN...WITH LEVELS FALLING TO 5500-6500 FEET. UPPER LOW CENTER MOVES
INTO WY WED NIGHT WITH A COLD FROPA TIMED AT ABOUT 12Z THU. STRONG
UPSLOPE FORCING DEVELOPS BEHIND THE 700MB FRONT LATE WED NIGHT AND
CONTINUES THROUGH THU AFTERNOON. METMOS HITS WINDS HARD ON THU WITH
A FORECAST FOR 30+ KNOT SUSTAINED WINDS AT PIH. WILL NEED TO MONITOR
FOR POSSIBLE HIGH WIND POTENTIAL BUT UNTIL THEN BUMPED WINDS UP TO
NEAR ADVISORY LEVELS. RIDGE BEGINS TO DRY THINGS OUT THU NIGHT BUT
LINGERING MTN SHOWERS STILL POSSIBLE MAINLY IN THE EASTERN HIGHLANDS.

AS FAR AS HIGHLIGHTS GO...THINK ALL MOUNTAINS WILL FAIR PRETTY WELL
WITH REGARD TO QPF. TOTAL 2 DAY AMOUNTS AVERAGE 1-1.5 INCHES IN THE
MOUNTAINS WITH LOCALLY UP TO 2 INCHES...WITH 0.5-1 INCH IN THE
VALLEYS. SNOW LEVELS WILL BE TRICKY TO PREDICT BUT CURRENTLY THINK
THE EASTERN HIGHLANDS WILL GET THE BRUNT OF THE HEAVIEST SNOW...AS
WELL AS LOCALLY STRONG WINDS DEVELOPING LATE WED NIGHT INTO THU.
THEREFORE...WILL BE ISSUING A WINTER STORM WATCH WITH AFTERNOON
PACKAGE.   WAW

.LONG TERM...FRIDAY THROUGH TUESDAY NIGHT. UPPER RIDGING ON FRIDAY
IS BEING SUGGESTED BY THE GFS...AND THIS HAS BEEN THE CASE FOR THE
PAST FEW RUNS. HAVE DECIDED TO TAKE MOST PRECIP OUT OF THE FCST FRI
AND FRI NITE...EXCEPT FOR SOME MTN SHOWERS RESULTING FROM THE SW
FLOW ALOFT. THE NEXT UPPER WAVR ROTATES MAINLY THRU OR/WA ON SAT
...WITH ONLY A GLANCING BLOW TO ID. WILL KEEP HIGHEST POPS IN THE
CEN MTNS...BUT LOW ELSEWHERE. THE PARENT UPPER TROF MOVES INLAND ON
SUNDAY AND KEEPS THE REGION UNSETTLED THRU THE REST OF THE FCST
PERIOD. WILL KEEP GENERALLY LOW POPS INTO NEXT WEEK. HEDGES

&&

.AVIATION...WIDESPREAD SHOWERS CAN BE EXPECTED THROUGH WEDNESDAY.
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTN AND AGAIN WED AFTN.
CIGS/VIS SHOULD REMAIN VFR MOST AREAS...BUT OCCASIONALLY MFR
CIGS/VIS WILL OCCUR IN SHOWERS. CONDITIONS WILL LIKELY BECOME WORSE
ON WEDNESDAY. HEDGES

&&

.HYDROLOGY...CURRENTLY THERE ARE NO FLOOD WATCHES OR WARNINGS IN
EFFECT FOR EASTERN IDAHO...HOWEVER...SOME RIVERS ARE EXPECTED TO
RISE YET REMAIN BELOW FLOOD STAGE.  THE PORTNEUF RIVER IS CURRENTLY
AT 6.9 FEET AND IS FORECAST TO RISE TO TO 8.0 FEET BY FRIDAY
AFTERNOON...ONE HALF FOOT BELOW FLOOD STAGE.  SHOULD THE NEXT
FORECAST...WHICH IS SCHEDULED FOR WEDNESDAY...CONTINUE THE SAME
TREND A FLOOD WATCH WILL BE ISSUED.  IF THE PORTNEUF RIVER RISES TO
9.0 FEET...MINOR FLOODING AND SOME SOME RURAL ROADS WILL NEED
PROTECTION.  NO OTHER RIVERS ARE FORECAST TO APPROACH FLOOD
STAGE...HOWEVER THE HENRYS FORK NEAR REXBURG IS CURRENTLY AT 4.5
FEET AND IS FORECAST TO RISE  TO 6.6 FEET BY FRIDAY AFTERNOON...3.0
FEET BELOW FLOOD STAGE.  SH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...WINTER STORM WATCH FROM WEDNESDAY
AFTERNOON THROUGH THURSDAY AFTERNOON FOR IDZ019-023-025. PLEASE
REFER TO THE LATEST WINTER WEATHER BULLETIN...BOIWSWPIH...FOR MORE
INFORMATION.

&&
Hazardous weather outlook, Apr 4, 3:30 PM MDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
330 PM MDT TUE APR 4 2006

IDZ017>025-031-032-051145-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
330 PM MDT TUE APR 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WIDESPREAD PRECIPITATION IS EXPECTED ACROSS SOUTHEAST IDAHO DURING
THE PERIOD.  SNOW LEVELS SHOULD REMAIN HIGH ENOUGH TO NEGATE ANY
POTENTIAL FOR HEAVY SNOWFALL BELOW 9000 FT MSL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

A STORM SYSTEM LOCATED NEAR THE CALIFORNIA COAST WILL MOVE INTO THE
REGION ON WEDNESDAY AND EXIT THE REGION BY LATE THURSDAY. THIS STORM
IS EXPECTED TO DROP HEAVY SNOW ON THE EASTERN IDAHO HIGHLANDS. AS
THE STORM APPROACHES...SNOW LEVELS WILL DROP TO NEAR 5500 FEET BY
LATE WEDNESDAY AFTERNOON. SEVERAL INCHES TO A FOOT OF NEW SNOW ARE
POSSIBLE AT ELEVATIONS ABOVE 6000 FEET WITH LESSER AMOUNTS BELOW.
STRONG WINDS WILL LIKELY DEVELOP ACROSS THE SNAKE RIVER PLAIN AND
THE SOUTHERN AND EASTERN HIGHLANDS BEHIND A COLD FRONT WHICH IS
FORECAST TO MOVE THROUGH LATE WEDNESDAY NIGHT OR EARLY THURSDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Boise Airport, ID (KBOI), 00:00Z

2.1 hours before the tornado, 291 km from the path. April 5, 2006.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2006-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -102287, lifted condensation level 565 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Boise Airport, ID at 00:00Z on 2006-04-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 38 square meters per square second, 0 to 6 km bulk shear 51 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-102287 J/kg
Surface CAPE
14 J/kg
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
51 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.0 K/km

Open this sounding in Storm Lab

The surface observations

Idaho Falls/Fanning (IDA), 59 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Pocatello radar (KSFX), 86 km away, was scanning. The volume nearest the touchdown began at 02:04 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2006 tornado in IdahoEvery tornado in Idaho since 1950Warnings in force in Idaho nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.